×

Analysis of a Cartesian PML approximation to acoustic scattering problems in \(\mathbb R^2\). (English) Zbl 1277.76093

Summary: We consider a Cartesian PML approximation to solutions of acoustic scattering problems on an unbounded domain in \(\mathbb R^2\). The perfectly matched layer (PML) technique in a curvilinear coordinate system has been researched for acoustic scattering applications both in theory and computation. Our goal will be to extend the results of spherical/cylindrical PML to PML in Cartesian coordinates, that is, the well-posedness of Cartesian PML approximation on both the unbounded and truncated domains. The exponential convergence of approximate solutions as a function of domain size is also shown. We note that once the stability and convergence of the (continuous) truncated problem has been achieved, the analysis of the resulting finite element approximations is then classical. Finally, the results of numerical computations illustrating the theory and efficiency of the Cartesian PML approach will be given.

MSC:

76Q05 Hydro- and aero-acoustics
76M25 Other numerical methods (fluid mechanics) (MSC2010)
76M10 Finite element methods applied to problems in fluid mechanics

Software:

deal.ii
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Abramowitz, M.; Stegun, I.A., Handbook of mathematical functions with formulas, graphs, and mathematical tables, vol. 55, (1964), Dover New York · Zbl 0171.38503
[2] W. Bangerth, R. Hartmann, G. Kanschat, deal.II Differential Equations Analysis Library, Technical Reference
[3] Bangerth, W.; Hartmann, R.; Kanschat, G., Deal.II—a general-purpose object-oriented finite element library, ACM trans. math. software, 33, 4, (2007), Art. 24, 27 · Zbl 1365.65248
[4] Bayliss, A.; Turkel, E., Radiation boundary conditions for wave-like equations, Comm. pure appl. math., 33, 6, 707-725, (1980) · Zbl 0438.35043
[5] Berenger, J.-P., A perfectly matched layer for the absorption of electromagnetic waves, J. comput. phys., 114, 2, 185-200, (1994) · Zbl 0814.65129
[6] Berenger, J.-P., Three-dimensional perfectly matched layer for the absorption of electromagnetic waves, J. comput. phys., 127, 2, 363-379, (1996) · Zbl 0862.65080
[7] Bermúdez, A.; Hervella-Nieto, L.; Prieto, A.; Rodríguez, R., An exact bounded perfectly matched layer for time-harmonic scattering problems, SIAM J. sci. comput., 30, 1, 312-338, (2007/2008) · Zbl 1159.65356
[8] Bettess, P., Infinite elements, Internat. J. numer. methods engrg., 11, 53-64, (1977) · Zbl 0362.65093
[9] Bramble, J.H.; Pasciak, J.E., Analysis of a finite PML approximation for the three dimensional time-harmonic Maxwell and acoustic scattering problems, Math. comp., 76, 258, 597-614, (2007), (electronic) · Zbl 1116.78019
[10] Bramble, J.H.; Pasciak, J.E., Analysis of a finite element PML approximation for the three dimensional time-harmonic Maxwell problem, Math. comp., 77, 261, 1-10, (2008), (electronic) · Zbl 1155.78316
[11] J.H. Bramble, J.E. Pasciak, D. Trenev, Analysis of a finite PML approximation to the three dimensional elastic wave scattering problem, Math. Comp., in press · Zbl 1273.74155
[12] Chen, G.; Zhou, J., Boundary element methods, (1992), Academic Press Ltd. London
[13] Collino, F.; Monk, P., The perfectly matched layer in curvilinear coordinates, SIAM J. sci. comput., 19, 6, 2061-2090, (1998), (electronic) · Zbl 0940.78011
[14] Engquist, B.; Majda, A., Absorbing boundary conditions for the numerical simulation of waves, Math. comp., 31, 139, 629-651, (1977) · Zbl 0367.65051
[15] Engquist, B.; Majda, A., Radiation boundary conditions for acoustic and elastic wave calculations, Comm. pure appl. math., 32, 3, 314-358, (1979)
[16] Gerdes, K., A review of infinite element methods for exterior Helmholtz problems, J. comput. acoust., 8, 1, 43-62, (2000) · Zbl 1360.65248
[17] Gilbarg, D.; Trudinger, N.S., Elliptic partial differential equations of second order, (1977), Springer-Verlag Berlin · Zbl 0691.35001
[18] Hagstrom, T.; Keller, H.B., Exact boundary conditions at an artificial boundary for partial differential equations in cylinders, SIAM J. math. anal., 17, 2, 322-341, (1986) · Zbl 0617.35052
[19] Hall, W.S., The boundary element method, (1994), Kluwer Academic Publishers Group Dordrecht · Zbl 0813.73001
[20] Harari, I.; Albocher, U., Studies of FE/PML for exterior problems of time-harmonic elastic waves, Comput. methods appl. mech. engrg., 195, 29-32, 3854-3879, (2006) · Zbl 1119.74048
[21] Hastings, F.D.; Schneider, J.B.; Broschat, S.L., Application of the perfectly matched layer (PML) absorbing boundary condition to elastic wave propagation, J. acoust. soc. am., 100, 3061-3069, (1996)
[22] Hein, S.; Hohage, T.; Koch, W., On resonances in open systems, J. fluid mech., 506, 255-284, (2004) · Zbl 1073.76062
[23] Hein, S.; Hohage, T.; Koch, W.; Schöberl, J., Acoustic resonances in a high-lift configuration, J. fluid mech., 582, 179-202, (2007) · Zbl 1114.76062
[24] Jaswon, M.A.; Symm, G.T., Integral equation methods in potential theory and elastostatics, (1977), Academic Press London · Zbl 0414.45001
[25] Keller, J.B.; Givoli, D., Exact nonreflecting boundary conditions, J. comput. phys., 82, 1, 172-192, (1989) · Zbl 0671.65094
[26] S. Kim, J.E. Pasciak, The Cartesian PML approximation of resonances in open systems, in preparation
[27] Kim, S.; Pasciak, J.E., The computation of resonances in open systems using a perfectly matched layer, Math. comp., 78, 267, 1375-1398, (2009) · Zbl 1198.65224
[28] Kim, S.; Pasciak, J.E., Analysis of the spectrum of a Cartesian perfectly matched layer (PML) approximation to acoustic scattering problems, J. math. anal. appl., 361, 2, 420-430, (2010) · Zbl 1255.76109
[29] Lassas, M.; Somersalo, E., On the existence and convergence of the solution of PML equations, Computing, 60, 3, 229-241, (1998) · Zbl 0899.35026
[30] Lassas, M.; Somersalo, E., Analysis of the PML equations in general convex geometry, Proc. roy. soc. Edinburgh sect. A, 131, 5, 1183-1207, (2001) · Zbl 1200.35013
[31] Lebedev, N.N., Special functions and their applications, (1965), Prentice Hall Inc. Englewood Cliffs, NJ · Zbl 0131.07002
[32] Peetre, J., Espaces d’interpolation et théorème de soboleff, Ann. inst. Fourier (Grenoble), 16, 1, 279-317, (1966) · Zbl 0151.17903
[33] Schatz, A.H., An observation concerning ritz – galerkin methods with indefinite bilinear forms, Math. comp., 28, 959-962, (1974) · Zbl 0321.65059
[34] Schatz, A.H.; Wang, J.P., Some new error estimates for ritz – galerkin methods with minimal regularity assumptions, Math. comp., 65, 213, 19-27, (1996) · Zbl 0856.65129
[35] Tartar, L., Topics in nonlinear analysis, (1978), Université de Paris-Sud Département de Mathématique Orsay · Zbl 0401.35014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.